Skip to Main Content

Chapter 43. Upper Gastrointestinal Disorders

You are asked for pharmacotherapy recommendations for a 59-year-old man with a documented NSAID-induced ulcer who is H. pylori negative. He needs to continue taking an NSAID for severe osteoarthritis. Which is the preferred medication for treating an NSAID-induced ulcer?

a. Lansoprazole

b. Misoprostol

c. Ranitidine

d. Sucralfate

Answer a is correct. A PPI is the agent of choice if the NSAID must be continued in the presence of ulcer disease. If a patient tests positive for H. pylori, treatment is recommended.

Answer b is incorrect. Misoprostol is indicated in the prevention of NSAID-induced gastric ulcers.

Answer c is incorrect. H2RA antagonists have been shown to prevent only duodenal ulcers and, therefore, should not be recommended for prophylaxis of gastric ulcers.

Answer d is incorrect. Sucralfate has not been shown to be effective in preventing or treating NSAID-related ulcers.

Which of the following is a nonendoscopic test used to diagnose active H. pylori PUD?

a. Urea breath test

b. Mucosal biopsy

c. Culture

d. Antibody detection

Answer a is correct. Urea breath test and fecal antigen are reliable for identifying active H. pylori before treatment. The urea breath test is the most commonly utilized test for diagnosis of H. pylori.

Answer b is incorrect. Mucosal biopsy is an endoscopic test that can be used to diagnose H. pylori.

Answer c is incorrect. Culture is an endoscopic test that can be used to diagnose H. pylori.

Answer d is incorrect. Antibody detection is a nonendoscopic test, but is unable to distinguish between active or cured infection.

A patient calls the pharmacy to complain about her tongue turning black after starting a new regimen for PUD. Which medication is causing the side effect?

a. Amoxicillin

b. Metronidazole

c. Bismuth subsalicylate

d. Clarithromycin

Answer c is correct. Bismuth may cause nausea and a dark tongue and/or stool.

Answer a is incorrect. Amoxicillin may cause headache, diarrhea, or GI upset.

Answer b is incorrect. Metronidazole can cause metallic taste, dyspepsia, peripheral neuropathy, and a disulfiram-like reaction with alcohol.

Answer d is incorrect. Clarithromycin ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.